stable viral load / CD4 up
Mar 27, 2004
Hello, I've started 4 weeks ago with Viread and Viramune (1rst therapy ever).
I had more than 700'000 viral load (undetectable) and 28 CD4. 2 weeks ago I got the full treatment (1 pill in the morning, 3 in the evening). Weekly toxicology tests up to now are OK.
Here the results of my first labs: 600'000 viral load and 133 CD4. My doctor is surprised. She expected viral load decreasing to be higher and CD4 increasing slower.
What do you think about it?
Thank you for your great job!
Response from Dr. Young
Dear Dido- Thanks for your post. While the rise in CD4 absolute count is heartening, I would be very concerned about a lack in significant drop in your viral load. I'd like to see at least a 90% reduction in viral load after the first month of therapy-- this would predict a viral load of about 70,000 at the first check, if not lower.
Without such a drop in viral load, I'd be very concerned about the possibility that the medications that you're taking are not sufficiently potent to treat your virus-- Indeed, I trust that your taking a third drug with tenofovir (Viread) and nevirapine (Viramune). Assuming this, the next level of concern is the very real possibility that you may have acquired a drug resistant virus- non-nuke resistance (in your circumstance, nevirapine-resistance) is quite common, representing about 10-20% of newly diagnosed cases in the US. If your taking your medications without significant lapse in adherence, then I'd be worried about this possibility.
If you were my patient, I'd be confirming your viral load and simultaneously getting resistance testing to see if there is evidence of drug resistance. I wouldn't wait to get this kind of testing done, because a delay in detecting and managing drug resistance only puts you at greater risk of developing more resistance and limiting your future treatment options.
Sorry about this gloomy prediction, but I hope this helps. Stay in touch. Let us know how things shape up. Good luck and thanks for reading. BY
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.